Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 79, NWS Columbia, SC

July 4, 2002Kershaw County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 4, 2002, 4:22 PM EDT for Kershaw County, South Carolina. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 4, 2002, 4:22 PM EDT (20:22 UTC)
Expired
Jul 4, 2002, 5:00 PM EDT
In force
38 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Kershaw County, SC

The radar

The Columbia radar (KCAE), 86 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 4, 4:47 PM EDTHail 0.88Bethune, SCSheriff reported nickel size hail in the Bethune area.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2002-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2002-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
132 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1342 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

770 
WUUS52 KCAE 042022
SVRCAE
SCC055-042100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
421 PM EDT THU JUL 4 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    NORTHEASTERN KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 500 PM EDT.

* AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTH OF BETHUNE..MOVING SOUTHWEST AT
  10 MPH.


THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH AND DIME
SIZE HAIL.

LAT...LON 3446 8022 3461 8034 3446 8069 3425 8052

AWP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:40 PM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 4, 2:40 PM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
240 PM EDT THU JUL 4 2002

LEE SIDE TROUGH OVER THE AREA THROUGH FRIDAY. STILL HAZY AND HOT.
WEAK BACKDOOR FRONT PUSHES INTO THE AREA FRIDAY NIGHT AND SATURDAY
SHOULD COOL TEMPERATURES BACK TO NORMAL. FRONT WASHES OUT AS WEAK
HIGH PRESSURE BECOMES DOMINATE SUNDAY AND MONDAY.

UPPER TROUGH AMPLIFIES OVER THE NORTHEAST FRIDAY AND SATURDAY.
RIDGE OVER THE CENTRAL U.S. BUILDS INTO THE SOUTHEASTERN STATES.
WITH LITTLE OR NO UPPER SUPPORT FRIDAY AND AIRMASS STILL HOT AND
UNSTABLE ...PLAN TO KEEP A SLIGHT CHANCE OF AFTERNOON CONVECTION.
WEAKENING FRONT IN THE AREA FRIDAY NIGHT AND SATURDAY, SO WILL KEEP
LOW POPS IN THE FORECAST.

EXTENDED DISCUSSION:
UPPER RIDGE OVER THE AREA SUNDAY AND MONDAY. TROUGH OVER THE
NORTHEAST DEEPENS ACROSS THE EASTERN PART OF THE NATION TUESDAY
THROUGH THURSDAY. SURFACE FRONT APPROACHING FROM THE NORTH WEDNESDAY
SHOULD MOVE THROUGH ABOUT THURSDAY. TEMPS SEASONABLE WITH CHANCE OF
PRECIP TUESDAY THROUGH THURSDAY.

FCSTID = 10
CAE   72  97  73  93 /  20  20  30  20
AGS   68  96  70  93 /  20  20  30  20
SSC   72  97  72  93 /  20  20  30  20
OGB   72  97  73  94 /  20  20  30  20

.CAE...
GA...NONE.
SC...NONE.

LM

In the hours before

Local storm report, Jul 4, 2:50 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
250 PM EDT THU JUL 04 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

235 PM     SUMMERTON                 SC   .75 INCH HAIL
07/04/02   CLARENDON                      SHERIFF REPORTED 3/4 INCH
                                          HAIL

SJN
Local storm report, Jul 4, 3:36 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
336 PM EDT THU JUL 04 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

330 PM     SANTEE                    SC   .88 INCH HAIL
07/04/02   ORANGEBURG                     SANTEE POLICE REPORT
                                          NICKEL SIZE HAIL

SJN

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 2:27 PM EDTSevere Thunderstorm WarningCAEClarendon33 min
Jul 4, 3:18 PM EDTSevere Thunderstorm WarningCAEOrangeburg27 min
Jul 4, 3:34 PM EDTSevere Thunderstorm WarningCAELancaster26 min
Jul 4, 3:43 PM EDTSevere Thunderstorm WarningCAELancaster47 min
Jul 4, 5:39 PM EDTSevere Thunderstorm WarningCAEFairfield21 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.